Texas, 2009Flash Flood in Texas, May 8, 2009
May 8, 2009 · NWS SJT · 1 event in 1 county or zone
Thunderstorms with very heavy rainfall produced flash flooding in Brownwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with very heavy rainfall produced flash flooding in Brownwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 8:15 PM CST, 14 minutes earlier.
Area forecast discussion, May 8, 8:15 PM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
915 PM CDT FRI MAY 8 2009
.UPDATE...
TORNADO WATCH 272 IS BEING EXTENDED FARTHER TO THE SOUTH-SOUTHWEST
TO COVER OUR SOUTHEASTERN COUNTIES. THIS TO ACCOUNT FOR TRENDS WITH
LARGE ONGOING SUPERCELL STORM PROPAGATING SOUTHWESTWARD ALONG THE
WEAK COLD FRONTAL BOUNDARY.
&&
.DISCUSSION...
TORNADO WATCH 272 IS BEING EXTENDED FARTHER TO THE SOUTH-SOUTHWEST
TO COVER OUR SOUTHEASTERN COUNTIES. THIS TO ACCOUNT FOR TRENDS WITH
LARGE ONGOING SUPERCELL STORM PROPAGATING SOUTHWESTWARD ALONG THE
WEAK COLD FRONTAL BOUNDARY.
&&
.PREV DISCUSSION... /ISSUED 529 PM CDT FRI MAY 8 2009/
UPDATE...
FORECAST HAS BEEN UPDATED FOR TORNADO WATCH.
DISCUSSION...
NEWLY ISSUED TORNADO WATCH #272 IS IN EFFECT UNTIL MIDNIGHT...
FOR MAINLY THE AREA SOUTH OF ABILENE AND EAST OF SAN ANGELO...AS A
COLD FRONT SAGS SOUTH INTO A VERY UNSTABLE AIRMASS. A FEW STORMS
HAVE STRUGGLED TO MAINTAIN PRESENCE SO FAR...ACROSS SOUTHERN TAYLOR
AND CALLAHAN COUNTIES. CAPPING REMAINS AN ISSUE IN OUR COUNTIES BUT
SUFFICIENT EROSION COULD ALLOW SOME ADDITIONAL STORM DEVELOPMENT TO
OCCUR. TO ACCOMMODATE THE WATCH...HAVE SLIGHT CHANCE POPS FOR
TONIGHT ACROSS OUR NORTHERN AND CENTRAL COUNTIES.
PREV DISCUSSION... /ISSUED 356 PM CDT FRI MAY 8 2009/
SHORT TERM...
FORECAST FOR THE NEXT 24 HOURS IS SOMEWHAT CHALLENGING. LATEST
SURFACE ANALYSIS PLACES THE FRONT JUST SOUTH OF INTERSTATE 20.
VISIBLE SATELLITE IMAGERY INDICATES CUMULUS IS FORMING ALONG AND
JUST NORTH OF THE SURFACE BOUNDARY...FROM NORTH TAYLOR COUNTY BACK
TO THE NORTHEAST. LATEST ASOS DATA FROM ABILENE INDICATES THE
TEMPERATURE THERE HAS REACHED 103 DEGREES.
HOW FAR SOUTH THE FRONT WILL PROGRESS OVERNIGHT TONIGHT REMAINS
UNCERTAIN. THE NAM APPEARS TO BE THE BEST SOLUTION. SO WILL GO WITH
WIND GRIDS CLOSE TO THE NAM FOR TONIGHT AND TOMORROW. AS FOR
THUNDERSTORMS...DECIDED TO CONTINUE SLIGHT CHANCE POPS FOR THIS
EVENING ACROSS THE NORTHEASTERN BIG COUNTRY...JUST IN CASE THE CAP
WEAKENS. HOWEVER...CONFIDENCE IS LOW. AFTER MIDNIGHT...ANALYSIS OF
THE 310K THETA-E SURFACE INDICATES SOME WEAK ISENTROPIC LIFT WILL
BRING SOME MOIST UPGLIDE TO LOCATIONS ALONG AND NORTH OF THE FRONT.
SO...DECIDED TO INCLUDE SLIGHT CHANCE LIGHT RAIN AFTER MIDNIGHT FOR
MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS.
AS FOR TOMORROW...MUCH COOLER TEMPERATURES WILL DOMINATE WEST
CENTRAL TEXAS. DECIDED TO CONTINUE SLIGHT CHANCE RAIN SHOWERS FOR
THE FIRST 6 HOURS TOMORROW. THEN...20 POPS FOR THUNDERSTORMS LOOK
REASONABLE FOR TOMORROW AFTERNOON...MAINLY ACROSS THE BIG COUNTRY.
AGAIN...WITH LITTLE IF ANY UPPER-LEVEL SUPPORT...CONFIDENCE IS
LOW.
LONG TERM...
BOUNDARY HANGING ON ACROSS THE SOUTHERN SECTIONS OF THE
AREA...ENOUGH TO KEEP QUITE A BIT OF CLOUD COVER IN PLACE AND
HELP KEEP TEMPERATURES DOWN. CAP STILL PRETTY STRONG...SO ALTHOUGH
CAN NOT RULE OUT A STRAY SHOWER OR STORM...WILL KEEP POPS FAIRLY
ISOLATED. SLIGHTLY BETTER CHANCES MOVE INTO THE BIG COUNTRY FOR
SUNDAY NIGHT INTO MONDAY...AS THE NEXT REINFORCING COLD FRONT
WORKS ITS WAY INTO THE AREA. HAVE INCREASED POPS SLIGHTLY.
WARMING AND DRYING TREND STARTS FOR TUESDAY AND CONTINUES THROUGH
THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 65 70 56 75 57 / 20 20 20 20 20
SAN ANGELO 67 78 59 81 60 / 20 20 10 20 20
JUNCTION 68 85 61 85 64 / 10 10 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/99
Hazardous weather outlook, May 8, 2:04 PM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT FRI MAY 8 2009
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
304 PM CDT FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE
THE BIG COUNTRY AND NORTHERN HEARTLAND SATURDAY AFTERNOON AND
EVENING...MAINLY ALONG AND NORTHEAST OF A LINE FROM BROWNWOOD TO
SWEETWATER. EXPECT THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING
WINDS.
.SPOTTER INFORMATION STATEMENT...
WE MAY NEED SPOTTERS ACROSS THE BIG COUNTRY SATURDAY AFTERNOON
AND EVENING.
23/HUBER
In the hours before
Local storm report, May 8, 7:21 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
821 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HIGH SUST WINDS BROWNWOOD 31.71N 98.99W
05/08/2009 M60 MPH BROWN TX AWOS
&&
LHIESLERLocal storm report, May 8, 7:22 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
822 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HIGH SUST WINDS BROWNWOOD 31.71N 98.99W
05/08/2009 M69 MPH BROWN TX AWOS
&&
LHIESLERLocal storm report, May 8, 7:41 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
841 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HIGH SUST WINDS BANGS 31.71N 99.13W
05/08/2009 E60 MPH BROWN TX FIRE DEPT/RESCUE
&&
LHIESLERLocal storm report, May 8, 8:14 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
914 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL MAY 31.98N 98.92W
05/08/2009 E1.75 INCH BROWN TX TRAINED SPOTTER
&&
LHIESLERLocal storm report, May 8, 8:15 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
915 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HIGH SUST WINDS MAY 31.98N 98.92W
05/08/2009 U0 MPH BROWN TX TRAINED SPOTTER
WIND DAMAGE TO ROOFS AND LARGE TREE LIMBS BROKEN
&&
LHIESLERLocal storm report, May 8, 8:23 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HIGH SUST WINDS PLACID 31.33N 99.18W
05/08/2009 E70 MPH MCCULLOCH TX TRAINED SPOTTER
&&
LHIESLERFlash Flood, Brown
- When
- May 8, 8:29 PM CST to 9:45 PM CST
- Where
- Brown County, 0.91 mi SW of Brownwood to 1.91 mi SE of Brownwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.710, -98.990
The heavy rain caused flash flooding in Brownwood as many roadways were covered by water. Shelters were open for persons in flooded homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170665.